Does isoniazid increase the hepatotoxicity of the combination prothionamide-dapsone?

H. Franck, J. H. Grosset, C. Hupin, D. L. Leiker, D. Lobo, J. Mehta, L. N. N'Deli, R. Urbanczik

Research output: Contribution to journalArticle

Abstract

In order to assess the potential additive liver toxicity of isoniazid to that of a thioamide-containing treatment, a prospective, randomized, double- blind trial of 24 weeks' duration involving 772 adult patients was conducted in four leprosy centers-two in India, one in Madagascar, and one in the Ivory Coast. Patients with multibacillary leprosy were given daily 100 mg dapsone (DDS) and 350 mg prothionamide (PTH) plus monthly 600 mg rifampin (RMP) in combination either with 350 mg isoniazid (INH) or with a placebo. After clinical and laboratory (including HBs-Ag testing) examinations on admission, the side effects (especially gastrointestinal disturbances and liver toxicity) were assessed at regular intervals during treatment by laboratory testing (aminotransferases, bilirubin, alkaline phosphatase) and by recording spontaneous complaints. Analysis of the frequency and seriousness of the side effects was made before breaking the code (with or without INH). Although 10% of the patients had liver toxicity leading to stopping treatment, no significant difference in the occurrence of side effects was observed between patients treated with or without INH. Most (75%) of the observed side effects occurred during the first 4 weeks of treatment, and the time of their onset was not related to INH. Body weight and age were factors related to the frequency of side effects [the higher the body weight, the lesser the rate of side effects (p = 0.03)] and the rate of serious side effects increased with age (p = 0.02). But, again, the frequency of the side effects was not related to INH administration. Therefore, from the present study it can be concluded that INH does not increase the toxicity of the thioamide-containing treatment.

Original languageEnglish (US)
Pages (from-to)536-541
Number of pages6
JournalInternational Journal of Leprosy
Volume60
Issue number4
StatePublished - Dec 1 1992

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Does isoniazid increase the hepatotoxicity of the combination prothionamide-dapsone?'. Together they form a unique fingerprint.

  • Cite this

    Franck, H., Grosset, J. H., Hupin, C., Leiker, D. L., Lobo, D., Mehta, J., N'Deli, L. N., & Urbanczik, R. (1992). Does isoniazid increase the hepatotoxicity of the combination prothionamide-dapsone? International Journal of Leprosy, 60(4), 536-541.